Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 8:12 PM EDT for Coos County, New Hampshire. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 8:12 PM EDT (00:12 UTC)
- Expired
- Aug 18, 2002, 8:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Coos County, NH
The radar
The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1622 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069 WUUS51 KGYX 190012 SVRGYX NHC007-190045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 811 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOS COUNTY IN NORTHERN NEW HAMPSHIRE THIS INCLUDES THE CITY OF COLEBROOK * UNTIL 845 PM EDT * AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF COLEBROOK...OR ABOUT 3 MILES EAST OF CANAAN...MOVING NORTHEAST AT 25 MPH. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4492 7135 4508 7147 4452 7303 4432 7287
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:35 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 18, 7:35 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAY ME 735 PM EDT SUN AUG 18 2002 QUICK UPDATE TO EXTEND THE TIMING OF SHRA/TSRA IN THE MTNS...SINCE ACTIVITY IS FIRING UPSTREAM IN QUEBEC AND NERN VT. WL CONT THE MENTION THRU MIDNIGHT...AS THE BEST LIFT SHUD BE E OF THE FA BY THEN. NO OTHER CHANGES. THE PREVIOUS AFDGYX FOLLOWS... PREVIOUS DISCUSSION... SYNOPSIS...A COLD FRONT FROM QUEBEC PROVINCE TO CENTRAL NEW YORK WILL MOVE EAST ACROSS THE FORECAST AREA EARLY TONIGHT. HIGH PRESSURE WILL FOLLOW BEHIND THE FRONT LATER TONIGHT AND MONDAY. A WEAK LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OF THE AREA MONDAY NIGHT AND MOVE EAST TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA WEDNESDAY AND THURSDAY. ZONE FORECASTS...MAIN PROBLEM TODAY IS THE THUNDERSTORMS THAT HAVE DEVELOPED IN ADVANCE OF THE COLD FRONT. BEST SUPPORT FOR SEVERE THUNDERSTORMS IS FURTHER NORTH IN QUEBEC BUT COULD SEE SOME STRONG AND POSSIBLY SEVERE THUNDERSTORMS DEVELOP OVER WESTERN/NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS. PRIMARY THREAT IS WIND GUSTS. SCATTERED THUNDERSTORM ACTIVITY WILL DIMINISH EARLY TONIGHT AS FRONT PUSHES THROUGH. AFTER THAT EXPECT SOME PATCHY DENSE FOG TO DEVELOP IN VALLEY AREAS OF THE WESTERN MOUNTAINS AND UPPER CONNECTICUT RIVER VALLEY. FAIR AND COOLER WEATHER SHOULD HOLD MONDAY AS HIGH PRESSURE BUILDS IN. LOW PRESSURE SYSTEM DEVELOPING TO OUR SOUTH SHOULD BRING CLOUDS AND SOME SCATTERED SHOWERS TO APPROXIMATELY THE SOUTHERN HAVE OF THE FORECAST AREA LATER MONDAY NIGHT AND TUESDAY MORNING. THEN DRIER AND COOLER AGAIN WITH NEXT HIGH PRESSURE AREA WEDNESDAY. FOLLOWED AVN MODEL SOLUTION THROUGH 120 HOURS THEN USED MRF FOR SATURDAY/SUNDAY FORECAST. PWMWRKZFP AND INTERSITE GRIDS AVAILABLE FOR COORDINATION. MARINE FORECAST...NO SIGNIFICANT WINDS OR WAVES THROUGH THE PERIOD. NO MARINE ADVISORIES OR WARNINGS. FCSTID = .GYX... ME...NONE. NH...NONE. WHEELER
In the hours before
Special weather statement, Aug 18, 5:05 PM EDT, 3 hours 7 minutes before
MEZ009-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 505 PM EDT SUN AUG 18 2002 ...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS NORTH CENTRAL SOMERSET COUNTY THROUGH 630 PM... EXPECT THE THUNDERSTORMS TO MOVE INTO SOMERSET COUNTY NORTH OF JACKMAN AND SOUTH OF PITTSTON FARM AFTER 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. HAYES
Special weather statement, Aug 18, 5:13 PM EDT, 2 hours 59 minutes before
MEZ012-182215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 513 PM EDT SUN AUG 18 2002 THUNDERSTORMS CONTAINING FREQUENT LIGHTNING... WIND GUSTS TO 40 MPH... PEA TO MARBLE SIZED HAIL... AND BRIEF HEAVY RAIN WILL CROSS EAST CENTRAL OXFORD COUNTY THROUGH 545 PM. SOME TOWNS IN THE PATH OF THE THUNDERSTORMS INCLUDE STONEHAM... WEST PARIS... AND HARTFORD. WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER IMMEDIATELY. ES
Local storm report, Aug 18, 5:22 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
522 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0337 PM SUNAPEE NH .75 INCH HAIL
08/18/02 SULLIVAN
0420 PM WELD ME .75 INCH HAIL
08/18/02 FRANKLIN MT BLUE STATE PARKSpecial weather statement, Aug 18, 6:16 PM EDT, 1 hour 56 minutes before
MEZ018-019-023-024-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 616 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN YORK AND SOUTHERN CUMBERLAND THROUGH 715 PM... THE STORM WILL PASS NORTH OF HOLLIS AND BUXTON BEFORE 630 PM...AND PRODUCE BRIEFLY GUSTY WINDS...PEA TO MARBLE SIZED HAIL...AND UP TO THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES. THIS COULD RESULT IN LOCALIZED FLOODING OF STREET AND POOR DRAINAGE AREAS. THE STORM WILL AFFECT STANDISH...SOUTH WINDHAM AND GORHAM AFTER 645 PM...AND PASS NORTH OF PORTLAND. OTHER THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL AND SOUTHERN YORK COUNTY THROUGH 730 PM. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...HAIL AND VERY HEAVY RAINS. HAYES
Special weather statement, Aug 18, 6:22 PM EDT, 1 hour 50 minutes before
MEZ009-190015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 622 PM EDT SUN AUG 18 2002 ...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF CENTRAL SOMERSET COUNTY THROUGH 800 PM... THE STRONGEST STORMS WILL MOVE NORTH OF LONG POND AND BRASSUA...AND SOUTH OF PITTSTON FARM. THESE STORMS WILL PRODUCE BRIEF WIND GUSTS TO 40 MPH...MARBLE SIZED HAIL...AND FREQUENT LIGHTING. IN ADDITION...THESE STORMS WILL PRODUCE UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH WILL RESULT IN FLOODING OF LOW LYING AREAS. IF YOU WILL BE OUTSIDE IN CENTRAL SOMERSET COUNTY THROUGH 800 PM... BE ON THE ALERT FOR THREATENING WEATHER. HAYES
Special weather statement, Aug 18, 8:04 PM EDT, 8 minutes before
NHZ001-002-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 804 PM EDT SUN AUG 18 2002 ...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS COOS COUNTY THROUGH 900 PM... THE STRONGEST STORMS WILL PASS BETWEEN COLUMBIA AND PITTSBURG... PRODUCING BRIEF WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT LIGHTNING. IN ADDITION...PLACES LIKE COLEBROOK AND DIXVILLE NOTCH MAY GET AN INCH OF RAIN IN LESS THAN 30 MINUTES... RESULTING IN FLOODING OF STREETS AND POOR DRAINAGE AREAS. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 9:35 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 40 min |
| Aug 18, 10:15 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 45 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.